ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: TH-PO675

Avelumab-Induced Thrombotic Microangiopathy: A Case Report

Session Information

Category: Glomerular Diseases

  • 1402 Glomerular Diseases: Clinical, Outcomes, and Trials

Authors

  • Nino, Jessica Maria, Banner University Medical Center Tucson, Tucson, Arizona, United States
  • Wong, Ryan, Banner University Medical Center Tucson, Tucson, Arizona, United States
  • Bracamonte, Erika R., Banner University Medical Center Tucson, Tucson, Arizona, United States
  • Thajudeen, Bijin, Banner University Medical Center Tucson, Tucson, Arizona, United States
Introduction

Monoclonal antibodies against programmed cell death 1 (PD-1) can improve outcomes in many advanced cancers, including ovarian carcinoma. Despite such advantages, these agents are associated with various immune-related adverse events. We report a case of TMA after chemotherapy using Avelumab.

Case Description

A 56-year-old female, with a medical history of stage 3 ovarian cancer and hypertension was referred by her oncologist due to worsening kidney function. Her cancer was initially treated with carboplatin, paclitaxel, and veliparib for a total of 6 cycles. Therapy was changed to bevacizumab due to worsening disease but was suspended when the patient developed secondary hypertension. Subsequently, Avelumab was initiated. A slow rise in creatinine was noted two months after starting Avelumab. A renal biopsy showed acute on chronic thrombotic microangiopathy. Although there was anemia, no hemolysis or thrombocytopenia was noted. Supplementary work up including ADAMS 13, APLA, and autoimmune workup were normal. In the setting of possible atypical HUS secondary to PD 1 inhibitor exposure, eculizumab was initiated. In the most recent follow-up, kidney function has been steadily improving reaching a range between 1.7-2.0 mg/dl.

Discussion

Although TTP associated with Avelumab is reported, HUS associated with Avelumab has not been reported so far. Possible mechanisms of kidney injury that have been proposed: include excessive inflammatory cytokine production, and enhancing complement-mediated inflammation. Prompt discontinuation of the offending agents along wth initiation of complement inhibitory therapy is key to the successful management.